Wisconsin, 2014

Hail in Wisconsin, May 26, 2014

May 26, 2014 · NWS MKX · 1 event in 1 county or zone

A pulse thunderstorm produced one inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A pulse thunderstorm produced one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 26, 10:20 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 26, 10:20 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1120 AM CDT MON MAY 26 2014

.UPDATE...

SCATTERED SHOWERS CONTINUE TO OCCUR ACROSS PORTIONS OF THE
AREA...MAINLY ELEVATED IN NATURE WITHIN 850 MB WARM AIR/MOISTURE
ADVECTION REGIME. THESE SHOULD CONTINUE TO DEVELOP...DISSIPATE AND
REDEVELOP LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS.
ISOLATED THUNDER ALSO POSSIBLE WITH ELEVATED CAPE PER SPC
MESOANALYSIS WEBPAGE.

SOME CLEAR AREAS ARE OCCURRING IN THE SOUTHWEST AND NORTHERN
PORTIONS OF THE AREA...BEFORE MORE CLOUDS MOVE INTO THE AREA
DURING THE AFTERNOON FROM THE SOUTHWEST. SHOULD SEE SOME CUMULUS
DEVELOPMENT AS WELL. ADJUSTED AREA FORECAST SOUNDINGS SHOWING
MEAN LAYER CAPES OF 500 TO 900 J/KG WITH WEAK DEEP LAYER SHEAR OF
AROUND 20 KNOTS. CIN MIXES OUT BY MID AFTERNOON...THOUGH THERE IS
NO ROBUST FEATURE TO FOCUS CONVECTION.

STILL...CONTINUED WARM/MOIST ADVECTION WITH SEVERAL WEAK 500 MB
VORTICITY MAXIMA SHIFTING THROUGH THE AREA SHOULD HELP DEVELOP
SHOWERS AND THUNDERSTORMS BY MID AFTERNOON...CONTINUING INTO THE
EARLY EVENING. MESOSCALE MODELS GENERALLY SUPPORT SCATTERED TO
NUMEROUS ACTIVITY DURING THIS TIME. CONTINUED TO RAMP UP POPS TO
LIKELY/NUMEROUS BY MID AFTERNOON INTO THE EARLY EVENING.

PRECIPITABLE WATER VALUES OF 1.60 TO 1.75 INCHES ARE NEARLY 2
STANDARD DEVIATIONS ABOVE NORMAL...WITH CORFIDI VECTORS
SMALL...SHOULD LEAD TO LOCALLY HEAVY RAINFALL OCCURRING WITH ANY
OF THE SLOW MOVING STORMS.

&&

.AVIATION/18Z TAFS/...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS AFTER 21Z MONDAY ACROSS THE AREA...LINGERING UNTIL AROUND
03Z TUESDAY. FOR NOW...WILL USE VICINITY THUNDER WORDING IN TAFS
UNTIL BETTER HANDLE ON AREAL COVERAGE IS ATTAINED. VFR CONDITIONS
ARE EXPECTED...THOUGH MVFR OR LOWER VISIBILITIES ARE POSSIBLE IN
ANY STORMS. WINDS WILL BE SOUTH TO SOUTHWEST THIS
AFTERNOON...THEN LIGHT SOUTHWEST TONIGHT.

THE LIGHT WINDS AND MOIST AIRMASS WILL LEAD TO FOG FORMATION AND
LOW STRATUS DEVELOPMENT THIS EVENING AND LINGERING INTO TUESDAY
MORNING. CONDITIONS AT MILWAUKEE SHOULD REMAIN ABOVE ALTERNATE
MINIMUMS TONIGHT AND TUESDAY.

HOWEVER...VISIBILITIES WILL DROP TO MVFR BY 04Z TUESDAY AT THE
OTHER SITES...AND DOWN TO NEAR AIRPORT MINIMUMS BY 09Z TUESDAY.
CEILINGS WILL DROP BELOW ALTERNATE MINIMUMS BY 07Z
TUESDAY...LINGERING INTO MOST OF TUESDAY. LIGHT AND VARIABLE WINDS
LATER TONIGHT WILL SHIFT TO THE NORTHEAST LATER TUESDAY AFTERNOON.

CHANCES FOR SHOWERS AND STORMS WILL LINGER LATER TONIGHT INTO
TUESDAY MORNING...BECOMING MORE NUMEROUS TUESDAY AFTERNOON. FOR
NOW...WILL CONTINUE TO USE VICINITY WORDING IN TAFS THROUGH
TUESDAY.

&&

.MARINE...

INCREASING DEW POINTS MOVING OVER THE COLD LAKE MICHIGAN WATERS
WILL BRING AREAS OF FOG TO THE NEARSHORE WATERS DURING THE
AFTERNOON HOURS. THE FOG IS EXPECTED TO BECOME DENSE AT TIMES
TONIGHT INTO EARLY TUESDAY MORNING...AS WINDS BECOME LIGHT. MAY
NEED A DENSE FOG ADVISORY FOR THIS PERIOD...WILL DECIDE BY
AFTERNOON FORECAST ISSUANCE.

AREAS OF FOG WILL LINGER THROUGH THE REST OF TUESDAY...BEFORE
ENDING FROM NORTH TO SOUTH TUESDAY NIGHT...AS DRIER AIR MOVES INTO
THE AREA.

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT MON MAY 26 2014/

SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

SWLY FLOW AROUND HIGH PRESSURE IS CONTINUING THE MOISTURE TRANSPORT
AND WEAK WARM ADVECTION INTO SRN WI WITH PWS ALREADY UP TO 1.4
INCHES OVER SOUTH CENTRAL WI. ISOLD TO SCT SHOWERS HAVE BEEN
OCCURRING OVER SOUTH CENTRAL WI EARLY THIS AM AND THIS IS EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING
WHEN PEAK HEATING RESULTS IN MLCAPES POSSIBLY UP TO 1000 J/KG.

A VORTICITY MAXIMUM CURRENTLY OVER ERN KS AND OTHERS OVER SD AND NE
WILL STREAM INTO SRN WI LATER THIS AFTERNOON AND TNT AND AID IN
TSTORM DEVELOPMENT ESPECIALLY WITH LITTLE TO NO CAPPING EXPECTED.
LOCALIZED AREAS OF HEAVY RAINFALL AND PERHAPS FLASH FLOODING WILL BE
POSSIBLE AS PWS INCREASE TO 1.6 INCHES WITH WEAK CORFIDI VECTORS
PRESENT. THESE POTENTIAL PROBLEM AREAS SHOULD REMAIN GEOGRAPHICALLY
VERY SMALL. THE DEEP LAYER SHEAR WILL BE VERY MARGINAL AT 20-25 KTS
SO PERHAPS SOME STORM ORGANIZATION BUT ANY SEVERE WOULD BE ISOLATED.
TSTORM CHANCES WILL THEN DECREASE LATE THIS EVENING INTO THE
OVERNIGHT AS THE 20-25 KT LLJ SHIFTS SOUTH AND EAST THEREBY LIMITING
THE MOISTURE TRANSPORT. A VERY MOIST ATMOSPHERE AND SURFACE LAYER
WILL THEN RESULT IN STRATUS AND FOG DEVELOPMENT MAINLY AFTER
MIDNIGHT.

TUESDAY...FORECAST CONFIDENCE MEDIUM.

DEEP MOISTURE WILL REMAIN IN PLACE OVER SOUTHERN WI THROUGH THE DAY
TUESDAY. FORECAST SOUNDINGS SHOW TALL AND SKINNY CAPE OF AROUND 500
J/KG WHICH IS ENOUGH FOR GENERAL THUNDER. OVERALL FORCING TO
GENERATE THUNDERSTORMS LOOKS WEAK...ALTHOUGH A LITTLE BETTER THAN
TODAY SINCE THERE WILL BE A SHORTWAVE TROUGH AND A WEAK FRONTAL
BOUNDARY/WIND SHIFT MOVING THROUGH. NO SUPPORT FROM A LOW LEVEL JET.
THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS APPEARS TO BE IN THE
AFTERNOON AS THAT FRONT IS SAGGING SOUTH. THERE WILL BE MINIMAL
SHEAR AND STORM MOTION...AND CORFIDI VECTORS WILL ALSO BE VERY WEAK.
THE WEAK FLOW COMBINED WITH THE HIGH PRECIPITABLE WATER OF AT LEAST
1.5 INCHES COULD LEAD TO HEAVY RAIN SHOWERS AND POTENTIAL LOCALIZED
FLOODING.

EXPECTING AREAS OF FOG TUESDAY MORNING DUE TO THE WEAK FLOW AND
ABUNDANT MOISTURE. IT WILL BE WARM AND HUMID ON TUESDAY UNTIL WINDS
CAN SHIFT TO THE NORTHEAST AND USHER DRIER AIR INTO THE AREA. LOOK
FOR PRECIP CHANCES TO TAPER OFF FROM NORTH TO SOUTH TUESDAY NIGHT.

LONG TERM...

WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE HIGH.

SURFACE HIGH PRESSURE WILL DROP INTO THE WESTERN GREAT LAKES REGION
FOR THE LATTER HALF OF NEXT WEEK AS A HIGH-AMPLITUDE UPPER RIDGE
TAKES HOLD OF THE CENTRAL U.S.. IT WILL BE A PLEASANT STRETCH OF
WEATHER.

SINCE THE FLOW WILL BE WEAK...THE MOISTURE MAY NOT SCOUR OUT QUITE
AS QUICKLY AS THE NAM AND GFS SHOW ON WED. THE ECMWF HAS A SLOWER
SOLUTION FOR THE DRIER AIR GETTING INTO SOUTHERN WI. THUS...CARRIED
SMALL PRECIP CHANCES ALONG THE IL BORDER UNTIL MIDDAY WEDNESDAY. FOR
WED THROUGH FRI... A NORTHEAST TO EAST BREEZE WILL KEEP LAKESHORE
AREAS COOLER IN THE 60S...BUT INLAND TEMPS ARE EXPECTED IN THE UPPER
70S TO AROUND 80.

SATURDAY AND SUNDAY...FORECAST CONFIDENCE MEDIUM.

A POTENT SHORTWAVE WILL WORK TO FLATTEN THE UPPER RIDGE OVER THE
GREAT LAKES FOR NEXT WEEKEND. THIS WILL BRING A CHANCE FOR SHOWERS
AND THUNDERSTORMS TO SOUTHERN WI MAINLY SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON/EVENING AS IT DROPS SOUTH THROUGH THE STATE.
PARAMETERS ARE LOOKING DECENT FOR AT LEAST SOME STRONG
THUNDERSTORMS...ALTHOUGH BULK SHEAR LOOKS WEAK.

AVIATION/12Z TAFS/...MOISTURE TRANSPORT AND WEAK WARM ADVECTION IS
RESULTING IN A MID LEVEL CLOUD DECK AND SCT SHOWERS OVER SRN WI.
DAYTIME HEATING WILL RESULT IN CUMULUS CONGESTUS AND EVENTUALLY MORE
SHOWERS AND TSTORMS BY AFTERNOON INTO EARLY EVENING. CIGS OF CUMULUS
BASES WILL BE AROUND 3.5-5.0 KFT WITH LESSER CIGS AND LOW VSBYS
WITHIN THE SHOWERS AND TSTORMS. THE MOISTURE LOW LEVELS AND WEAKER
WIND FLOW WILL THEN RESULT IN STRATUS AND FOG FROM LATE THIS EVENING
INTO THE OVERNIGHT. CIGS WILL EVENTUALLY FALL BELOW 100O FEET WITH
SOME CIGS BELOW 500 FEET. VSBYS WILL FALL TO 1/4 TO 1 MILE WITHIN
THE FOG.

MARINE...FOG WILL DEVELOP OVER LAKE MI TODAY AND MOST LIKELY BECOME
DENSE AT TIMES ESPECIALLY TONIGHT. THIS IS DUE TO A WARM AND HUMID
AIRMASS FLOWING OVER THE COLD WATERS OF THE LAKE. THE ADVECTION FOG
WILL REMAIN OVER THE LAKE INTO TUESDAY WITH NORTH WINDS AND DRIER
AIR ENDING THE FOG TUESDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...WOOD
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
TUESDAY THROUGH SUNDAY...MRC
Hazardous weather outlook, May 26, 3:44 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
444 AM CDT MON MAY 26 2014

WIZ046-047-051-052-056>060-062>072-270945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
444 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AS
WARM...HUMID...UNSTABLE AIR MOVES INTO SOUTHERN WISCONSIN. A VERY
MOIST ATMOSPHERE AND SLOW MOVING STORMS WILL LIKELY RESULT IN
LOCALIZED HEAVY RAIN AND PERHAPS FLASH FLOODING. THE SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE BY LATE TONIGHT...WHICH IS
WHEN FOG WILL FORM AND POSSIBLY BECOME DENSE IN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN LIKELY FOR TUESDAY AND TUESDAY NIGHT AS
A COLD FRONT APPROACHES FROM THE NORTH. ONCE AGAIN LOCALIZED
HEAVY RAIN AND PERHAPS FLASH FLOODING ARE POSSIBLE DUE TO A VERY
MOIST AIRMASS AND SLOW MOVING STORMS.

THERE ARE CHANCES OF THUNDERSTORMS LATE SATURDAY NIGHT AND SUNDAY
AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-270945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
444 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AS
WARM...HUMID...UNSTABLE AIR MOVES INTO SOUTHERN WISCONSIN.
THE WARM AND HUMID AIR FLOWING OVER THE COLD WATERS OF LAKE
MICHIGAN WILL RESULT IN FOG FORMATION...WITH DENSE FOG POSSIBLE AT
TIMES...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN LIKELY FOR TUESDAY AND TUESDAY NIGHT AS
A COLD FRONT APPROACHES FROM THE NORTH. THE HUMID AIRMASS OVER THE
COLD WATERS OF LAKE MICHIGAN WILL CONTINUE TO PRODUCE FOG...DENSE
AT TIMES...BUT THE FOG SHOULD DISSIPATE TUESDAY NIGHT.

THERE ARE CHANCES OF THUNDERSTORMS LATE SATURDAY NIGHT AND SUNDAY
AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

WWW.WEATHER.GOV/MKX
MG

The radar

The Milwaukee radar (KMKX), 62 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
May 26, 2:05 PM CST
Where
Columbia County, 0.69 mi N of Fall River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.390, -89.050

Forty to fifty mile per hour winds accompanied the one inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517926.